Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 186, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2012, 6:50 PM CDT for 4 counties in South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 3, 2012, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 58.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:05 PM CDT | HAIL 1 | 8 Ne Platte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS53 KFSD 032350
SVRFSD
SDC003-015-023-043-040030-
/O.NEW.KFSD.SV.W.0186.120803T2350Z-120804T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM CDT
* AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF GRASS RANCH
COLONY...OR 13 MILES SOUTHEAST OF KIMBALL...AND MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHITE LAKE AROUND 700 PM CDT...
PLANKINTON AROUND 725 PM CDT...
STICKNEY AROUND 730 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4382 9833 4348 9833 4343 9895 4358 9897
4374 9883
TIME...MOT...LOC 2351Z 259DEG 19KT 4363 9874
WIND...HAIL <58MPH 1.25IN
$$
HANKO2 follow-up statements
560
WWUS53 KFSD 040015
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT FRI AUG 3 2012
SDC015-023-040026-
/O.CAN.KFSD.SV.W.0186.000000T0000Z-120804T0030Z/
CHARLES MIX SD-BRULE SD-
715 PM CDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND NORTH
CENTRAL CHARLES MIX COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4361 9863 4377 9859 4382 9833 4348 9833
4345 9870 4347 9871
TIME...MOT...LOC 0016Z 259DEG 19KT 4366 9856
$$
SDC003-043-040030-
/O.CON.KFSD.SV.W.0186.000000T0000Z-120804T0030Z/
DOUGLAS SD-AURORA SD-
715 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
AURORA AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 730 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHWEST OF PLANKINTON...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PLANKINTON AND STICKNEY AROUND 725 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4361 9863 4377 9859 4382 9833 4348 9833
4345 9870 4347 9871
TIME...MOT...LOC 0016Z 259DEG 19KT 4366 9856
WIND...HAIL 60MPH 1.25IN
$$
HANKO572
WWUS53 KFSD 040027
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT FRI AUG 3 2012
SDC003-043-040037-
/O.EXP.KFSD.SV.W.0186.000000T0000Z-120804T0030Z/
DOUGLAS SD-AURORA SD-
727 PM CDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AURORA AND
NORTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 4361 9863 4377 9859 4382 9833 4348 9833
4345 9870 4347 9871
TIME...MOT...LOC 0027Z 259DEG 19KT 4367 9848
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI AUG 3 2012 .DISCUSSION.../ISSUED AT 300 PM CDT/ CURRENT THINKING ON THUNDERSTORM EVOLUTION LATE THIS AFTERNOON AND NIGHT HAS NOT REALLY CHANGED MUCH. AIRMASS IS HEATING OUT AHEAD OF COLD FRONT AS NOTED BY AGITATED CU DEVELOPING OVER CENTRAL SD. ONE LACKING FEATURE IS DEEP LOW LEVEL MOISTURE FOR THIS TIME OF YEAR BUT STILL NOT TO BAD WHICH IS HELPING TO PRODUCE 0-3KM CAPES NEAR 2000 ACROSS CENTRAL SD. TORNADO THREAT NOT ALL THAT HIGH DUE TO FAIRLY HIGH LCL. SO AM EXPECTING INITIAL DISCRETE STORMS TO FORM WEST OF THE JAMES RIVER TOWARDS 21Z OR 22Z AND THEN SPREAD EAST AND FORM A SCATTERED TO BROKEN LINEAR LINE AS THEY REACH I29 AROUND 01Z OR 02Z. INITIAL STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND THEN EVOLVE MORE INTO A WIND EVENT WITH DECREASING HAIL THREAT LATER IN THE EVENING. FEEL BEST THREAT FOR THE MOST WIDESPREAD ACTIVITY TO BE NORTH OF I90 BUT SHOULD SEE MORE DEVELOPMENT LATER IN THE NIGHT AS FRONT SAGS INTO NORTHWEST IOWA WHILE H85 FLOW REMAINS OUT OF THE SOUTH ACROSS SOUTHEAST CWA. SO THIS SHOULD AID IN REDEVELOPMENT NORTH OF FRONT LATER TONIGHT AND PERSIST INTO SATURDAY MORNING ACROSS SOUTHEAST CWA. SO NORTHWEST IOWA MAY SEE ITS BEST CHANCE OF RAIN AFTER MIDNIGHT TONIGHT AS OPPOSED TO NORTHERN CWA SEEING BEST CHANCE BEFORE 06Z. ON SATURDAY...THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST CWA IN THE MORNING AND THEN EXIT CWA AS TROF AXIS SHIFTS EAST OF CWA. GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN CWA BY AFTERNOON WITH MUCH COOLER TEMPERATURES ACROSS CWA BEHIND FRONT. HIGH TEMPERATURES WILL ACTUALLY BE A FEW DEGREES BELOW NORMAL WHICH HAS BEEN QUITE RARE THIS SUMMER. SATURDAY NIGHT WILL SEE CLEARING SKIES AND DECREASING WINDS WITH SOME OF THE COOLEST MORNING LOWS IN AWHILE. EXPECTING LOWS MAINLY IN THE LOWER TO MIDDLE 50S ON SUNDAY MORNING. BECAUSE OF THE LIGHT WINDS LEANED CLOSEST TO THE CONSMOS OUTPUT. A COUPLE OF UPPER 40S FROM THE MIDDLE TO UPPER JAMES VALLEY TOWARDS BROOKINGS NOT OUT OF THE QUESTION. SUNDAY LOOKING QUIET AND PLEASANT WITH LIGHT WINDS...CLEAR SKIES AND FAIRLY LOW HUMIDITY VALUES. HIGH PRESSURE WILL DRIFT EAST THROUGH THE DAY...WITH NORTHWEST WINDS BECOMING LIGHT IN SW MN AND NW IA WHILE LIGHT WINDS TURN GRADUALLY TO THE SOUTHEAST OVER SE SD. DID RAISE HIGHS JUST A BIT WITH DRY GROUND AND THE POTENTIAL FOR A LITTLE SUPER ADIABATIC SURFACE WARMING WITH LIGHT WINDS AND A LOT OF SUNSHINE. MONDAY INTO MONDAY NIGHT LOOKING A LITTLE WARMER AS A BOUNDARY WORKS SOUTH INTO THE AREA. DID ADD A SMALL CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AS THE BOUNDARY WORKS THROUGH BUT WITH THE MAIN UPPER LEVEL SUPPORT OFF TO THE NORTH AND EAST COVERAGE WILL LIKELY NOT BE TOO HIGH. IN THE LATTER PERIODS(TUE/FRI)...A SLIGHT SHIFT IN THE OVERALL PATTERN WITH THE STRONG UPPER LEVEL RIDGE EXPECTED TO SET UP OVER THE ROCKIES VS. THE CENTRAL UNITED STATES AS HAS BEEN THE CASE FOR THE LAST COUPLE OF MONTHS. WHAT THIS MEANS IS STILL THE POTENTIAL FOR SOME PRETTY WARM DAYS...BUT A BETTER CHANCE FOR THE OCCASIONAL COOL FRONT AND SPOTTY CHANCES FOR SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AIR IN PLACE ON TUESDAY SHOULD ALLOW FOR TEMPERATURES NEAR OR A LITTLE BELOW NORMAL. AFTER THIS THE UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES WHICH IN TURN STRENGTHENS THE NORTHWEST FLOW OVER THE NORTHERN PLAINS...LEAVING A LOT OF WIGGLE ROOM FOR TEMPERATURE POTENTIAL WITH CHANCES FOR BACKDOOR FRONTS AND DECENT HEATING AHEAD OF ANY OF THESE FRONTS. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ ISOLATED HIGH BASED THUNDERSTORMS WILL PERSIST INTO EARLY AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA ALONG AN ELEVATED BOUNDARY. THUNDERSTORM DEVELOPMENT WILL SHIFT TO AREAS WEST OF THE JAMES RIVER AFTER 22Z. AS THE STORMS DEVELOP THEY WILL FORM INTO A LINE AND SPREAD EAST REACHING I29 AROUND 01Z AND THEN CONTINUE EAST OVERNIGHT...WITH REDEVELOPMENT EXPECTED BEHIND THE FRONT AFTER 05Z AND PERSIST THROUGH MID MORNING SATURDAY MAINLY SOUTH OF I90. THE MAIN THREAT FOR LARGE HAIL WILL BE WEST OF I29 LATE THIS AFTERNOON AND EARLY EVENING WITH STORMS TRANSITIONING INTO STRONG WINDS WITH GUSTS TO 60 KNOTS POSSIBLE. THE SEVERE THREAT SHOULD WANE BY 05Z. OCCASIONAL MVFR CEILINGS AND VISIBILITIES WITH THE STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 3, 10:05 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT FRI AUG 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1005 AM CDT FRI AUG 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. INITIATION SHOULD BE ALONG OR WEST OF THE JAMES RIVER AROUND 4 TO 6 PM. THESE INITIAL STORMS WILL HAVE THE POTENTIAL OF PRODUCING UP TO GOLF BALL SIZE HAIL AND WINDS OF 60 MPH. STORMS ARE THEN EXPECTED TO FORM INTO MORE OF A LINE AND PUSH EAST. THE BEST THREAT IN THE MARSHALL...BROOKINGS...SIOUX FALLS AND YANKTON AREAS IS BETWEEN 6 AND 9 PM...WITH UP TO QUARTER SIZE HAIL AND 70 MPH WINDS POSSIBLE. FURTHER SOUTH AND EAST...THE MAIN THREAT IS AFTER 9 PM...WITH WINDS UP TO 60 MPH POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE FRONT AFTER MIDNIGHT...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THIS LATER ACTIVITY. EXCESSIVE TEMPERATURES... HEAT INDICES ARE LIKELY TO APPROACH 100 DEGREES THIS AFTERNOON ALONG AND SOUTHWEST OF A SIOUX CITY TO WESSINGTON SPRINGS LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER BEHIND THE COLD FRONT ON SATURDAY MORNING...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 5 PM AND EAST OF INTERSTATE 29 AFTER 8 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 6:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 7 SW HITCHCOCK 44.55N 98.50W
08/03/2012 E1.00 INCH BEADLE SD TRAINED SPOTTER
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 45 min |
| Aug 3, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Sanborn | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.